I’ve worked for 20 years with people who use cannabis to address medical conditions, illness, and injuries, and among the top three things that people hope to treat with cannabis is nausea. People undergoing chemo and radiation treatments use it to treat the vomiting and severe nausea that can be a common side effect. Much as there are no atheists in foxholes, there are no prohibitionists in vomiting, and many have been moved to change their minds about cannabis after experiencing its anti-nausea properties on themselves or a loved one.
Its application for the relief of menstrual cramps is also well documented, and that’s been many women’s first exposure to medicinal cannabis use. But pain relief is the most common goal of medicinal users, with 89 percent of OMMP card-holding patients in 2016 listing “severe pain” as their qualifying condition.
Which is why it’s rather surprising that there’s a condition that’s being identified with increased frequency in some cannabis users that results in severe nausea, cramps, and vomiting. And the way doctors suggest those suffering cure it? By ceasing their use of cannabis.
It’s called cannabinoid hyperemesis syndrome (CHS), and was first described in 2004 in Australia, when 19 regular cannabis users experienced cramps, nausea, and repetitive vomiting for no discernable reason—except they used cannabis, and that part is a bit fuzzy.
The papers I’ve read about CHS don’t note the specifics of the subjects’ cannabis use—how often, how much, which strains, was it lab-tested for cleanliness, and what delivery system was being used (joint, bong, vaporizer). One study said the patient consumed “at least one cannabis bud daily for the past three years.” But the initial Australian study simply uses the language “chronic cannabis abuse” (no, not “chronic” in the Dr. Dre sense, smart guy), and what the Aussies deemed “abuse” others would think of as “moderate use.” Without specific amounts, it’s difficult to say.
The best description that I found of what amounts we’re actually talking about came from Dr. Kennon Heard, a professor of emergency medicine and medical toxicology and pharmacology at the University of Colorado School of Medicine. Heard told NPR, “Essentially, patients who use marijuana very frequently for long periods of time—usually at least six months, probably most of them have been using for several years—develop sort of intractable abdominal pain and vomiting that sort of comes and goes over the course of days to weeks.” He says this phenomenon is on the rise, with his office seeing one or two patients a day, as well as potentially many more with similar symptoms that he believes don’t seek medical attention.
Heard later told Denver’s ABC news affiliate, “The most likely cause is [that] people using marijuana frequently and in high doses have changes in the receptors in their body, and those receptors become dysregulated in some way, and it starts causing pain.”
Those suffering from CHS have found some success alleviating the symptoms by taking hot showers and baths. The hot water is believed to activate a receptor in the abdomen that helps reduce symptoms.
Doctors now think they’ve found a quick fix for when that treatment isn’t available: capsaicin cream. The easy-to-find, over-the-counter topical analgesic cream is applied to the abdomen and has a similar effect on the receptors in question as hot water does.
What doctors most commonly recommend is that those with CHS simply stop smoking cannabis. This recommendation isn’t always received with much enthusiasm, especially by those who find it counterintuitive that something which has relieved symptoms in the past is now causing those same symptoms. Plus, cannabis is still great for other things such as stress relief, and that’s a difficult thing to give up, or trade in for something like alcohol. Those afflicted with CHS need to weigh the benefits and risks of cannabis use for themselves.